I was recently diagnosed with hypothyroidism and I am wondering if anyone has this symptom. I have extremely painful pitting edema in my legs and they feel so heavy that I can hardly pick my leg up and walk. This has ruined my life for the last 9 months. I have a baby that is 11 months old and I haven't even been able to enjoy his life this far. I do not have insurance and I feel like the doctor I'm seeing at the clinic is not taking me serious. Sometimes my pain is so severe I want to cut my legs off I cant imagine living like this forever. I'm in tears everyday! any advice would be greatly appreciated!!
Are you on thyroid replacement medication and do you have lab results with reference ranges so we can see what your levels are. Sometimes it takes awile even if you are at the right level of hormone replacement, for hypo. symptoms to let go of their grip. Muscle and joint pain and edema are all symptoms of hypothyroidism. Are you taking any suppliments. you need to get your vitamin D level checked as this is often low in Hypo. people and can add to the acheyness. Magnesium is also helpful. I'm sorry that you are in so much pain. My daughter was born without a thyroid gland and she also has achy legs from time to time. Some of hers is growing pains, but most is related to thyroid issues as they are much better when her thyroid hormones are kept higher in normal range.
yes I'm taking synthroid 50 mg a day it was just raised I was taking 25mg and I have blood work done every two weeks. They didnt give me too much info other than my levels were 10, I dont even know what that means. I had been taking the 25mg for three weeks when they raised it to 50mgs last week and I will go back to check my levels in about week. I'm not taking any supplements but I'm desperate to try anything that will help me get my life back! Thanks for replying!!!
When on a t4 medication like Synthroid, there is really no need to do blood work until 6 to 8 weeks as t4 takes awhile to show changes in labs when meds are increased. So since you don't have insurance, I felt you may need to know this if you are paying out of pocket. There won't be much change seen on labs in just two weeks. When we are talking cellular level, it just doesn't happen that fast, so don't waste your money or your blood! LOL! Also, you must always request a copy of your labs. If you request then it is law in America that they give you one. If you are not in the U.S. then I don't really know what the rule is. If they told you your "level" was about a 10 then more than likly they were referring to your TSH (Thyroid Stimulating Hormone) This is not a thyroid level, it is actually from the pituitary gland and is a signal that the brain and body need more thyroid hormone. 10 is elivated and it should be under 2 (Even though labs state that it should be under 5). To get a better picture of the actual thyroid hormone levels available to your cells, you need to request the FREE (not TOTAL) T3 and FREE t4 test to go along with the TSH test, then and only then will you get a complete picture of where you are at and what needs to be adjusted so that you can slowly begin to feel better. Have them also test your vitamin D level while they are at it and you ferritin (iron) and your veitamin B level would also be a good idea. Hopefully upping your Synthroid to 50 will start to make a difference in how you are feeling, however, you might need a bigger increase then this to eventually get there depending on labs. if you'd like to get a copy of your lat labs call the clinic and request it, then post your results with reference ranges and we'd be glad to lend our opinions. Good luck and God Bless!
Since the main purpose of thyroid hormone is to "run the body's metabolism," it is understandable that people with this condition will have symptoms associated with a slow metabolism.
Early symptoms of hypothyroidism include, sensitivity to cold, constipation, Joint and Muscle pain, fatigue and weakness, depression, heavy menstruation, dry and/or pale skin, fingernail changes and Unintentional weight gain.
I do not know that edema is a primary symptom of this disease. My guess is that it is secondary to your condition. I am very glad to see that you have also posted on the Thyroid Forum. Hopefully they will have better suggestions for you.
My heart goes out to you. It must be horribly traumatic to not be able to care for your precious new baby. I am so very sorry for you..
I would ask point blank how the pitting edema is related to the thyroid disorder. Of course if this disease has caused you to gain a large amount of weight that could be the reason for you edema.
I hope you will be assertive and demand answers. We are our own best health care advocate.You deserve to be comfortable and not live in debilitating pain. have you requested pain management?
I wish you the best and hope that you will let us know how you are doing. Please let us know how you are doing.
I have been on nth (Armour) for about four months. I am up to three grains, and holding for 4-6 weeks. I am suddenly having swelling in the ankle area. It is freaking me out, because I have never suffered with this before. I weigh 137 lbs. I work out 4-5 days a week for at least 2-3 hours. Has anyone else had this before. Thanks.
I too have had ankle swelling just in the past 2 months after being on Nature-throid for 6 months. I also weigh 137 lbs and work out 5-6 hours per week, monitor my calorie intake, etc. It's just awful to have the ankle swelling! It happens about once to twice a week now.
hey strawberryseed, I too am on Armour 30mg I started a month ago, and I too have swelling, infact that was my question tonight, wondering if any one else had this problem, I can gain 4 pounds and then loose 3 my feet feel swollen in the morning and so do my hands. And I notice when I eat, if I eat a little too much and I want to take a walk up our hill I feel like I just ate a watermellon and its sitting right under my ribs, weird, but it seems like I read somthing about slow digestion, or my stomach is full of water, I went to the doctor last month due to this,but no answeres, at that time I was on levoxyl. So I hate to say I'm glad I'm not the only one, I hope someone has an answere. Oh I do drink dandelion leaf tea my natural path doctor said this would help, it does some. talk to you all later debbie
I have been having hypothyroid symptoms, but chose to go the route of iodine supplementation rather than thyroid supplementation. My edema is actually going away with the iodine supplements. I read that edema is a symptom of hypothyroidism; so, maybe your body is still hypothyroid??? By the way, did anyone else's doctors (besides mine) test them for iodine levels before treating them with thyroid medicine? I have read that iodine deficiency is very common in American women (greater than 50%).
If you don't have Hashimoto's, which destroys the thyroid, iodine might help; however, once Hashimoto's has destroyed healthy thyroid tissue, no amount of iodine will help it produce. In fact, iodine is contra-indicated for most people with Hashimoto's.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.